Research Article | Open Access
Oscillation Criteria for Certain Even Order Neutral Delay Differential Equations
We establish sufficient conditions for the oscillation of solutions of even order neutral type differential equations of the form .
This paper concerns the oscillatory behavior of solutions of higher order neutral type nonlinear differential equations of the following form: where is even and the following conditions are assumed to hold: (H1), , , where is constant;(H2), , ;(H3), , ,, , and ;(H4) and , for , and is a constant.
Further, we will consider the two cases By a solution of (1), we mean a real-valued function which satisfies (1) and for any . Such a solution is said to be oscillatory if it has arbitrarily large zeros and nonoscillatory otherwise.
Neutral differential equations arise in a number of important applications in natural science and technology. For instance, they are used in problems dealing with vibrating masses attached to an elastic bar and in the study of distributed networks containing lossless transmission lines which appears in high speed computers where the lossless transmission lines are used to interconnect switching circuits; see Hale .
During the last 20 years, significant efforts have been devoted to investigate the oscillatory behaviour of neutral differential equations; see [1–16] and the references cited therein. In particular, (1) and related forms have been considered by several authors; see [10, 11, 13, 14, 16]. Several recent results are surveyed in Sun et al. . In addition, we refer to [3–5, 8], where the oscillatory behaviour of solutions of (1) with was studied.
In this paper, we establish oscillation theorems for solutions of (1). Our results generalize the results of Grammatikopoulos et al.  in some sense. Also, our results, in some sense, agree with the results of Sun et al. . Here, we remove the restriction of  for and to be commute.
2. Auxiliary Lemmas
The following lemmas will be needed in the proof of our main results.
Lemma 1 (see [7, page 193]). Let be an times differentiable function on of constant sign, let be of constant sign and not identically equal to zero in any interval , , and let . Then,(i)there exists a such that , , is of constant sign on ;(ii)there exists an integer , , with odd, such that
3. The Main Result
Proof. Let be a nonoscillatory solution of (1). Without loss of generality, we may assume that is eventually positive (the proof is similar when is eventually negative). That is, let , , and let for .
Set Since is nonnegative, for .
From (1) and (11), we have Thus, is decreasing and is eventually of one sign. Hence, either or If (14) holds, then Dividing this inequality by and integrating from to , then by using (2), we get This result along with (14) leads to . But this contradicts the fact that. Thus, (13) holds. Then, from (12) and the fact that is a positive nondecreasing function, we conclude that , for . It follows that is strictly monotonic and of constant sign eventually.
By applying Lemma 1, satisfies (4) and (5). Since is even, the integer associated with is odd; that is, . Hence, is increasing for .
Then, from (11) and the fact that is increasing, we have Let be such that for all . Combining (H4) and (17), we get It is clear that we can apply Lemma 2. Then, from (7) and the decreasing character of , we have where .
Define and then for .
By differentiating and using (12), (18), and (19), we obtain Since and , the term . Hence, (21) reduces to Integrating this inequality from to , , and using assumption (10), we see that as . But this contradicts the positivity of . Hence, the theorem is proved.
In the above proof, being plays an important role. In fact, is possible only for odd orders. In this case, the solutions are bounded. For unbounded solutions with being odd, the integer must be greater than or equal to . Thus, it is easy to show that if is odd and the conditions of Theorem 4 are satisfied, then every unbounded solution of (1) is oscillatory.
Notice that if the solutions are assumed to be unbounded, then the restriction on in (H2) can be improved to be . Indeed, under the assumption of unboundedness, is increasing. This modifies (19) as where the rest of the proof stays as above.
Remark 5. The condition (10) can be rewritten as Here, there is no need for abounded value for the function ; that is, . When we take , , , and , we recover the results of Grammatikopoulos et al. . In this case, we consider unbounded solutions.
Remark 6. Theorem 4 remains true if the function satisfies the condition that and there exists a nondecreasing function with
Proof. Assume that (1) has a nonoscillatory solution . Without loss of generality, we assume that there exists a such that , , and for all .
Proceeding as in the proof of Theorem 4, we conclude that is decreasing and is eventually of one sign. Hence, either (13) or (14) holds.
If (13) holds, we obtain a contradiction by proceeding as in the proof of Theorem 4.
Suppose that (14) holds; that is, , for . Now, we consider two assumptions: unbounded solutions and bounded solutions.
If the solution is unbounded, it is obvious that is also unbounded. Since and is odd, we have by Lemma 1 that (if , then is bounded). Hence, from (4), we have that , and . Therefore, .
Since is increasing, we obtain By Lemma 3 and the fact that is decreasing, we get Combining (H4), (27), and (28), we obtain where with .
Define and then for .
Differentiating and using (12) and (29), we obtain Following [8, 13], we can show that . Indeed, since is decreasing, Dividing by , then integrating from to , and letting , we get Thus, we obtain Hence, Multiplying inequality (31) by and integrating from to , we get or Thus, Using assumption (26), we see that as . But this contradicts (35).
If the solution is bounded, then is also bounded. Since and is odd, we have by Lemma 1 that (otherwise, is not bounded). Hence, from (4) and (5), we have From (11) and the fact that , we obtain or From (39) , , and , we have . Now, we consider two cases.
Case I. Consider that . Since is decreasing, there is an and such that, for , From this, we can conclude that Choose such that, for , we have , for some . Thus, Using this inequality in (41) and the fact that is decreasing, we obtain By Lemma 3 and the fact that is decreasing, we get Combining (H4), (45), and (46), we obtain where with .
By using the transformation (30) and proceeding as in the previous assumption ( unbounded), again we obtain a contradiction with (26).
Case II. Consider that , since , tends to zero as , and this completes the proof.
In this section, we present some examples to illustrate the above results.
Example 1. Consider the following even order nonlinear neutral differential equation: Here, , , , , , and . We can see that all conditions of Theorem 4 are satisfied. Thus, every solution of (48) is oscillatory.
The function in (48) lies in the interval ; that is, . Now, for the same equation, if is replaced by , then there is no such . In this case, by using condition (24), we conclude again that every solution of (48) with is oscillatory.
Example 2. Consider the following nonlinear neutral differential equation:
where is even, , , , and .
We can see that all conditions of Theorem 7 are satisfied. Thus, every solution of (49) either is oscillatory or tends to zero as .
Example 3. Consider the following even order nonlinear neutral differential equation: where and . It is easy to check that all conditions of Theorem 7 are satisfied. Thus, every solution of (50) either is oscillatory or tends to zero as . Indeed, is a solution that tends to zero as .
Note that the results of Sun et al.  cannot be applied in the above examples, since the and are not commute.
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
- J. Hale, Theory of Functional Differential Equations, Springer, New York, NY, USA, 2nd edition, 1977.
- R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Difference and Functional Differential Equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2000.
- J. Džurina, “Oscillation theorems for second order advanced neutral differential equations,” Tatra Mountains Mathematical Publications, vol. 48, pp. 61–71, 2011.
- L. Erbe, T. S. Hassan, and A. Peterson, “Oscillation of second order neutral delay differential equations,” Advances in Dynamical Systems and Applications, vol. 3, no. 1, pp. 53–71, 2008.
- S. R. Grace and B. S. Lalli, “Oscillation of nonlinear second order neutral differential equations,” Rationalisation (Mathematics), vol. 3, pp. 77–84, 1987.
- M. K. Grammatikopoulos, G. Ladas, and A. Meimaridou, “Oscillations of second order neutral delay differential equations,” Radovi Matematički, vol. 1, no. 2, pp. 267–274, 1985.
- G. S. Ladde, V. Lakshmikantham, and B. G. Zhang, Oscillation Theory of Differential Equations with Deviating Arguments, vol. 110, Marcel Dekker, New York, NY, USA, 1987.
- T. Li, B. Baculíková, and J. Džurina, “Oscillation results for second-order neutral differential equations of mixed type,” Tatra Mountains Mathematical Publications, vol. 48, pp. 101–116, 2011.
- T. Li, Z. Han, P. Zhao, and S. Sun, “Oscillation of even-order neutral delay differential equations,” Advances in Difference Equations, vol. 2010, Article ID 184180, 9 pages, 2010.
- T. Li and Y. V. Rogovchenko, “Asymptotic behavior of higher-order quasilinear neutral differential equations,” Abstract and Applied Analysis, vol. 2014, Article ID 395368, 11 pages, 2014.
- F. Meng and R. Xu, “Oscillation criteria for certain even order quasi-linear neutral differential equations with deviating arguments,” Applied Mathematics and Computation, vol. 190, no. 1, pp. 458–464, 2007.
- C. Philos, “A new criterion for the oscillatory and asymptotic behavior of delay differential equations,” L'Académie Polonaise des Sciences. Bulletin, vol. 29, no. 7-8, pp. 367–370, 1981.
- Y. Sun, Z. Han, S. Sun, and C. Zhang, “Oscillation criteria for even order nonlinear neutral differential equations,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 30, pp. 1–12, 2012.
- G. Xing, T. Li, and C. Zhang, “Oscillation of higher-order quasi-linear neutral differential equations,” Advances in Difference Equations, vol. 2011, article 45, 2011.
- A. Zafer, “Oscillation criteria for even order neutral differential equations,” Applied Mathematics Letters, vol. 11, no. 3, pp. 21–25, 1998.
- A. Zafer and R. S. Dahiya, “Oscillation of bounded solutions of neutral differential equations,” Applied Mathematics Letters, vol. 6, no. 2, pp. 43–46, 1993.
Copyright © 2014 Ruba Al-Hamouri and Ali Zein. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.